Wisconsin, 2007

Hail in Wisconsin, March 21, 2007

March 21, 2007 · NWS MKX · 27 events in 12 counties and zones

After a warm front moved north through south-central and southeast Wisconsin, an upper-level short-wave trough interacted with unstable air to produce scattered clusters of severe storms with large hail. This was round one of a two-part severe weather punch associated with the same large-scale synoptic weather system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

After a warm front moved north through south-central and southeast Wisconsin, an upper-level short-wave trough interacted with unstable air to produce scattered clusters of severe storms with large hail. This was round one of a two-part severe weather punch associated with the same large-scale synoptic weather system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 21, 2:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 21, 2:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT WED MAR 21 2007

.DISCUSSION...SHORT TERM EMPHASIS ON PRECIPITATION EXPECTED FIRST 12
HOURS WITH FOCUS SHIFTING TO THREAT OF PRECIPITATION LATER IN
PERIOD.  SECOND WEAKER SHORT WAVE TROUGH PRODUCING MORE VIGOROUS
CONVECTION ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS ATTM.
EXPECT SCATTERED ACTIVITY TO CONTINUE THROUGH LATE AFTERNOON.  THEN
BRIEF LULL IN CONVECTION BEFORE STRONG LOW LEVEL CONVERGENCE ALONG
COLD FRONT INTERACTS WITH DEEP MOISTURE TO PRODUCE NUMEROUS
CONVECTION BETWEEN 04Z AND 12Z.

FREEZING LEVEL ON THE LOW SIDE...AROUND 10K FEET...AND MORE VIGOROUS
UPDRAFTS LIKELY TO PRODUCE PEA SIZE HAIL.  CONVECTION STILL
ELEVATED...AND WITH PERSISTENT CLOUD COVER...DO NOT EXPECT ANY
SURFACE BASED CONVECTION WITH THIS WAVE.  ELEVATED INSTABILITY
LINGERS INTO THE EVENING.  LOW LEVEL SHEAR VALUES OF 25 TO 30 KNOTS
SO CAUTION ADVISED INTO THE EVENING.  STEEP LOW LEVEL LAPSE RATES IN
IMMEDIATE WAKE OF COLD FRONT COULD POTENTIALLY ALLOW BRIEF PERIOD OF
30 TO 35 KNOT GUSTS LATE TONIGHT AND EARLY THURSDAY MORNING.  3 HOUR
PRESSURE RISE OF 5MB.  FORTUNATELY...2K FT INVERSION SHOULD PREVENT
STRONGEST WINDS FROM MIXING TO SURFACE.

QUITE A BIT OF DISAGREEMENT BTWN GFS AND NAM-WRF IN LOCATION OF
BAROCLINIC ZONE ON FRIDAY AND SATURDAY.  LATEST GFS SOLUTION WAFFLES
BOUNDARY FARTHER NORTH...WHICH IS IN CONTRAST TO THE PREVIOUS GFS
RUNS...HOWEVER CANADIAN MODEL ALSO SHOWING THIS SOLUTION.  NAM-WRF
KEEPS BAROCLINIC ZONE FARTHER SOUTH IN CENTRAL IL/NORTHERN MO.
SHORT RANGE ENSEMBLE GUIDANCE ALSO FAVORING DRIER SOLUTION FOR
SOUTHERN WISCONSIN...SO FOR THE MOMENT WL CONTINUE DRY FORECAST FOR
SATURDAY BUT HANG ONTO SCHC WORDING DURING THE NIGHT.

FOR EXTENDED PERIOD FROM SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED
GUIDANCE IN REASONABLE AGREEMENT ON WEAKENING SHORT WAVE TROUGH FROM
SOUTHWEST CONUS EJECTING NORTHEAST INTO UPPER MIDWEST/NORTHERN
PLAINS LATER SUNDAY INTO MONDAY.  PRIOR TO EJECTION...BAROCLINIC
ZONE REMAINS ACTIVE JUST TO THE SOUTH OF WISCONSIN.  WILL NEED TO
WATCH FOR POSSIBLE CONVECTION BRUSHING SRN PORTIONS OF WISCONSIN
SATURDAY INTO SATURDAY NIGHT.  MEDIUM RANGE ENSEMBLE PERCENTAGE OF
MEASURABLE PRECIPITATION VALUES INCREASE TO 20 TO 30 PERCENT
SATURDAY NIGHT...BUT LARGER VALUES HOLD OFF UNTIL SUNDAY AFTERNOON
INTO MONDAY MORNING AS WEAKENING SHORT WAVE MOVES THROUGH UPPER
MIDWEST AND WESTERN GREAT LAKES.  GFS ENSEMBLE MEMBERS DIFFER IN
AMPLITUDE AND SPECIFIC TIMING OF WAVE...BUT MOST MEMBERS INDICATE
TROUGH MOVING THRU DURING THIS TIME FRAME.  SUBSIDENCE AND DRYING
RETURN FOR TUESDAY BUT APPEARS BENIGN WEATHER WILL ONCE AGAIN BE
BRIEF AS BOTH LONG RANGE GFS AND ECMWF SHOW UPSTREAM POTENT SHORT
WAVE POISED TO AFFECT THE REGION ON WEDNESDAY AND THURSDAY.

GFS 500HPA 5DAY MEANS CONTINUE TO SHOW ZONAL FLOW WITH ABOVE NORMAL
HEIGHTS THROUGH FIRST DAYS OF FORECAST PACKAGE BECOMING MORE
SOUTHWEST AS UPSTREAM LONG WAVE TROUGHING BEGINS TO AMPLIFY CENTERED
AT 00Z/28.  HENCE APPEARS UNSETTLED WEATHER TO CONTINUE THROUGH THE
END OF THE MONTH WITH TEMPERATURES REMAINING NEAR OR ABOVE SEASONAL
NORMAL.

&&

.AVIATION...SURFACE WARM FRONT LIFTING NORTH INTO CENTRAL WI HAS
ALLOWED WINDS TO TURN SOUTHERLY ACROSS SRN SECTIONS OF THE STATE.
CIGS/VSBYS BEHIND WARM FRONT GNERLLY IN THE IFR RANGE...ALTHOUGH
COULD SEE SOME OCCNL LIFR CONDITIONS AT TIMES.  EXPECT INITIAL AREA
OF CONVECTIVE ACTIVITY TO MOVE THROUGH SRN WI LATE THIS AFTN...WITH
MORE WIDESPREAD ACTIVITY ASSOCIATED WITH COLD FRONT TO AFFECT TAF
SITES BETWEEN 05Z AT 13Z. EXPECT SHARPLY REDUCED VSBYS/CIGS WITH ANY
TSTM ACTIVITY. COLD FRONT TO SWEEP ACROSS AFTER 15Z...WITH VFR
CONDITIONS BY 18Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK/MAF
Hazardous weather outlook, Mar 21, 7:35 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
835 AM CDT WED MAR 21 2007

WIZ046-047-051-052-056>060-062>072-220945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
835 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND
WEST OF A LINE FROM PORTAGE TO MADISON TO MONROE AS A WARM FRONT
PUSHES NORTH INTO SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

MODERATE RAINFALL OF 0.50 TO 0.75 INCH IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
835 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. A FEW THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND
MONDAY.

FOWLE

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 102 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

27 hail. Local standard time, as filed.

Hail, Sauk

When
March 21, 3:55 PM CST to 4:06 PM CST
Where
Sauk County, 0.5 mi N of Sauk City to 2 mi NNE of Merrimac
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.277, -89.730

Hail, Columbia

When
March 21, 4:03 PM CST to 4:20 PM CST
Where
Columbia County, Okee to 4 mi NE of Poynette
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.350, -89.580

Hail, Rock

When
March 21, 4:11 PM CST to 4:15 PM CST
Where
Rock County, 0.5 mi SW of Edgerton to 4 mi N of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.825, -89.077

Hail, Green

When
March 21, 4:40 PM CST
Where
Green County, 5 mi ENE of Attica
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.798, -89.389

Hail, Rock

When
March 21, 4:45 PM CST
Where
Rock County, Union
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -89.300

Hail, Dane

When
March 21, 4:50 PM CST to 5:10 PM CST
Where
Dane County, 4 mi SSE of Oregon to Rockdale
Measured
0.75 in hail
Reported by
Public
Coordinates
42.877, -89.350

Hail, Jefferson

When
March 21, 5:10 PM CST to 5:12 PM CST
Where
Jefferson County, 1 mi S of Jefferson to 1 mi NE of Jefferson
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.986, -88.800

Hail, Jefferson

When
March 21, 5:20 PM CST
Where
Jefferson County, 5 mi W of Jefferson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.000, -88.899

Hail, Rock

When
March 21, 5:30 PM CST to 5:45 PM CST
Where
Rock County, 2 mi N of Evansville to 2 mi W of Edgerton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.809, -89.300

Hail, Dane

When
March 21, 5:50 PM CST
Where
Dane County, 2 mi SE of Albion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.860, -89.042

Hail, Jefferson

When
March 21, 5:58 PM CST
Where
Jefferson County, Busseyville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.900, -88.980

Hail, Dodge

When
March 21, 6:06 PM CST to 6:08 PM CST
Where
Dodge County, 4 mi S of Clyman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.262, -88.720

Hail, Dodge

When
March 21, 6:22 PM CST
Where
Dodge County, 3 mi SE of Hustisford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.319, -88.558

Hail, Waukesha

When
March 21, 6:28 PM CST to 6:35 PM CST
Where
Waukesha County, 1 mi W of Oconomowoc to 5 mi N of Oconomowoc
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.120, -88.500

Hail, Waukesha

When
March 21, 6:49 PM CST
Where
Waukesha County, 1 mi SW of Pewaukee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -88.284

Hail, Waukesha

When
March 21, 7:05 PM CST
Where
Waukesha County, 4 mi SSE of Menomonee Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.127, -88.070

Hail, Milwaukee

When
March 21, 7:11 PM CST
Where
Milwaukee County, 1 mi NNW of Brown Deer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.183, -87.978

Hail, Milwaukee

When
March 21, 7:13 PM CST
Where
Milwaukee County, Brown Deer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -87.970

The ground was covered white by the hail.

Hail, Ozaukee

When
March 21, 7:18 PM CST
Where
Ozaukee County, 2 mi SSW of Port Washington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.353, -87.885

Hail, Ozaukee

When
March 21, 7:27 PM CST
Where
Ozaukee County, 3 mi NW of Cedarburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.311, -88.022

Hail, Racine

When
March 21, 7:27 PM CST
Where
Racine County, 2 mi WNW of Union Grove
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.691, -88.086

Hail, Racine

When
March 21, 7:31 PM CST
Where
Racine County, 3 mi NE of Union Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.711, -88.008

Hail, Racine

When
March 21, 7:35 PM CST
Where
Racine County, 2 mi E of Union Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.680, -88.011

Hail, Racine

When
March 21, 7:39 PM CST
Where
Racine County, 2 mi W of Sturtevant
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.700, -87.939

Hail, Kenosha

When
March 21, 7:50 PM CST
Where
Kenosha County, 6 mi NNW of Downtown Kenosha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -87.875

Hail, Milwaukee

When
March 21, 8:11 PM CST
Where
Milwaukee County, 3.7 mi NE of Timmerman Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.158, -87.978

Hail, Kenosha

When
March 21, 8:50 PM CST
Where
Kenosha County, 3.6 mi NE of Somers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.687, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23778, 22572, 22595, 22594, 22596, 22576, 22600, 22599, 22598, 22597, 22601, 22602, 22603, 22606, 22604, 22605, 22609, 22611, 22618, 22619, 22620, 22623, 22625, 22626, 22629, 22614, 22632.